Texas, 2021

Damaging Wind in Texas, May 19, 2021

May 19, 2021 · NWS AMA · 1 event in 1 county or zone

Some residual storms associated with a slow moving upper level low pressure system that generated severe storms the days prior, continued to move across the eastern Texas Panhandle on the 19th. Most of these storms just brought some good rainfall to the area as instability was limited but one them did produce a wind gust of 58 mph as a heavy rainfall and downdraft occurred over the mesonet site…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Some residual storms associated with a slow moving upper level low pressure system that generated severe storms the days prior, continued to move across the eastern Texas Panhandle on the 19th. Most of these storms just brought some good rainfall to the area as instability was limited but one them did produce a wind gust of 58 mph as a heavy rainfall and downdraft occurred over the mesonet site located near Wellington, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 19, 5:18 PM CST, 49 minutes earlier.

Area forecast discussion, May 19, 5:18 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 PM CDT Wed May 19 2021

.AVIATION...
00Z TAF Cycle

VFR conditions will become IFR to LIFR in low cloudiness and fog at
the Amarillo TAF site between about 10Z and 16Z Thursday and
possible MVFR ceilings at the Dalhart TAF site between about 10Z
and 15Z Thursday, however confidence is low at the Dalhart TAF
site at this time. Otherwise, VFR conditions are expected at the
Guymon TAF site through 00Z Friday. South to southeast winds 5 to
15 knots increasing to 15 to 25 knots with gusts near 25 to 30
knots at all three TAF sites after 16Z to 19Z Thursday until 00Z
Friday.

Schneider

&&

.PREV DISCUSSION... /Issued 220 PM CDT Wed May 19 2021/

SHORT TERM (Today through tomorrow night)...

Main item of interest in the short term is the thunderstorm
potential this afternoon/evening. While a few isolated
thunderstorms are possible, it appears our severe weather chances
are limited through this evening. Sure, a rogue severe storm
could develop, but the chances are low. Wind gusts around 50-60
mph and hail around a nickel/quarter size would be possible with
any storm that became severe or near severe.

An H5 low is hovering over the vicinity of the Panhandles, and it
really doesn't progress east/northeast until later this evening.
Water vapor imagery reveals Gulf moisture advecting in across the
Southern Plains and wrapping around the low over the Panhandles.
The warm moist air is making for pathetic lapse rates (~6-7 C/km)
and therefore weak MLCAPE values only around a few hundred joules
to upwards near 800 J/kg. Bulk shear is only around 20-30 knots.
These are not the best parameters to support updrafts and our
thunderstorm potential. If anything, the low level moisture
tonight may lead to our more impactful weather being the low
level clouds and fog potential. Fog potential could bring
visibilities down to around 5 miles with patchy areas under a
mile, but confidence is low on the fog, especially less than 5
miles.

Tomorrow our lapse rates are a little better (~7-8 C/km) which
leads to better MLCAPE around 1000-1500 J/kg with higher amounts
in the north. Bulk shear is only 30 knots. With the exiting H5 low
there may be a lot of subsidence around tomorrow, and without the
forcing aloft our thunderstorms chances are very low. If we
happen to get a rogue storm, it could end up becoming severe with
minimum criteria possible. Confidence is much higher that we
remain precipitation free across the Panhandles, but if we do get
a thunderstorm it may end up across the northern half of the
Panhandles.

Guerrero

LONG TERM...
On Friday an upper level high will be located over Kentucky and an
upper level low will be located over Nevada.  This will put the
Panhandles under a southwest flow aloft.  This flow will help to
strengthen the lee-side surface trough across eastern New Mexico.
Low level southeast winds across the Panhandles ahead of the surface
trough will help to draw Gulf of Mexico moisture into our region.
The surface trough will likely be a focus for afternoon showers and
thunderstorms which will slowly move into the Panhandles late Friday
afternoon and Friday night.

On Saturday, more showers and thunderstorms are expected to develop
to our west which will again move this way later in the afternoon
and overnight.

On Sunday, the bottom part of the upper trough will kick east and
northeast across the 4-corners region and across Colorado.  This
will help to increase the upper level flow across the Panhandles
which may help to produce some more robust thunderstorms on this
day.

The upper level high across the eastern U.S. will move southward on
Monday allowing the upper level low to rotate northeast into south
central Canada.  But, a new upper level trough will move into the
Pacific northwest by Tuesday which will keep a weak southwest flow
aloft across the Panhandles.  This weak southwest flow will maintain
a surface lee-side trough/dryline across eastern New Mexico both
Monday and Tuesday.  So, again diurnally driven thunderstorms will
be possible Monday and Tuesday across the area.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 19, 1:14 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
214 PM CDT Wed May 19 2021

OKZ001>003-TXZ001>020-317-200715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
214 PM CDT Wed May 19 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible through this evening. A storm or
two could become severe with hail and damaging winds being the
main hazards, but the chances for severe weather are low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible mainly during the afternoon and
evening from Friday through Tuesday. At this time, the probability
for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 3:35 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
435 PM CDT Wed May 19 2021

TXZ014-192230-
Gray TX-
435 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY COUNTY UNTIL 530 PM
CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Lefors, or 16 miles southeast of Pampa, moving north
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3529 10065 3525 10086 3548 10099 3555 10067
TIME...MOT...LOC 2135Z 165DEG 10KT 3535 10078

Schneider
Special weather statement, May 19, 3:45 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
445 PM CDT Wed May 19 2021

TXZ004-009-192245-
Ochiltree TX-Roberts TX-
445 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND
SOUTHWESTERN OCHILTREE COUNTIES UNTIL 545 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Codman, or 19 miles northwest of Miami, moving
north at 10 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Roberts and southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3581 10077 3577 10098 3598 10109 3609 10108
      3615 10082
TIME...MOT...LOC 2145Z 165DEG 10KT 3587 10090

Schneider
Special weather statement, May 19, 3:47 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
447 PM CDT Wed May 19 2021

TXZ003-008-192245-
Hutchinson TX-Hansford TX-
447 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUTCHINSON AND
SOUTHWESTERN HANSFORD COUNTIES UNTIL 545 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Morse, or 14 miles southwest of Spearman, moving north
at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Gruver and Morse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3599 10123 3594 10144 3626 10160 3633 10128
TIME...MOT...LOC 2147Z 165DEG 10KT 3604 10136

Schneider
Special weather statement, May 19, 4:16 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
516 PM CDT Wed May 19 2021

TXZ019-192245-
Donley TX-
516 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONLEY COUNTY UNTIL
545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Brice, or 9 miles south of Clarendon, moving north at
30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clarendon and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3498 10102 3499 10067 3475 10073 3475 10097
TIME...MOT...LOC 2216Z 176DEG 24KT 3480 10086

TLH
Special weather statement, May 19, 4:46 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
546 PM CDT Wed May 19 2021

TXZ019-192315-
Donley TX-
546 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DONLEY COUNTY UNTIL
615 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenbelt Lake, or 4 miles northeast of Clarendon, moving north at 30
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Clarendon, Howardwick, Greenbelt Lake and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3490 10074 3491 10096 3518 10097 3518 10066
TIME...MOT...LOC 2246Z 181DEG 26KT 3499 10085

TLH

The radar

The Altus AFB radar (KFDR), 117 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collingsworth

When
May 19, 6:07 PM CST
Where
Collingsworth County, 6.15 mi SE of Wellington
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.790, -100.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953296.